Hail, Forrest
- When
- July 29, 2:24 PM CST to 2:26 PM CST
- Where
- Forrest County, 1.37 mi ESE of Petal
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -89.250
Quarter sized hail fell in Petal.
Scattered afternoon thunderstorms developed mainly across the south and southeast portion of the forecast area. A few of these became severe and produced some hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered afternoon thunderstorms developed mainly across the south and southeast portion of the forecast area. A few of these became severe and produced some hail and wind damage. One cluster of storms lingered across northern Forrest County and caused flash flooding around Hattiesburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 29, 11:53 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT TUE JUL 29 2008
.AVIATION...MAINTAINED VFR CONDITIONS AT GLH/GWO/GTR. AN UPPER LEVEL
DISTURBANCE WILL MOVE TOWARD THE AREA WEDNESDAY...SO A FEW CLOUDS
WILL MOVE INTO THE AREA BY MID TO LATE MORNING. OTHERWISE...ONLY
EXPECTING A FEW HIGHS CLOUDS TO MOVE THROUGH THE AREA. CAN NOT
COMPLETELY RULE OUT AN ISOLATED SHOWER OR THUNDERSTORMS IN THOSE
AREAS. HOWEVER...AT THIS TIME...NO OBSTRUCTIONS ARE LIKELY. SHOWERS
AND THUNDERSTORMS WERE GOING NEAR JAN/MEI/HBG...SO ADDED VCSH IN THE SHORT
TERM AT ALL SITES. WENT VCTS BY 20Z FOR ALL THREE LOCATIONS AND
MAINTAINED THROUGH 3Z. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT ALL
SITES. LOW CLOUDS AND FOG MAY BE NEEDED IN THE 8-12Z TIME FRAME FOR
HBG...NO REAL CONFIDENCE IN DEVELOPMENT IN THIS TIME...SO WE LEAVE
OUT OF THE FORECAST. LOOKS LIKE RAIN MAY START EARLY AROUND
HBG...WITH SOME RAIN POSSIBLE AS EARLY AS 12Z. WILL HOLD OFF UNTIL
MID MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THE
AFTERNOON...SHOULD BE BEYOND 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 100 75 96 74 / 13 11 38 25
MERIDIAN 96 74 94 73 / 21 16 55 28
VICKSBURG 101 75 98 75 / 7 9 27 21
HATTIESBURG 98 76 94 74 / 28 26 67 32
NATCHEZ 97 74 94 74 / 16 15 44 25
GREENVILLE 102 76 99 75 / 0 0 16 19
GREENWOOD 98 76 97 75 / 4 2 17 25
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ030-031-033-038-
039-045-046-050>066-072>074.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MSZ018-019-025>029-
032-034>037-040>044-047>049.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ024-026.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR LAZ007>009-015-016-
023-025.
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARZ074-075.
&&
7HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT TUE JUL 29 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 147 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON AND EVENING...MAINLY FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI. GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE. DAMAGING WINDS... HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL BE THE PRIMARY RISKS. HOWEVER...SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS. A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH THIS AFTERNOON. HIGH TEMPERATURES HAVE ALREADY REACHED THE UPPER 90S AND WILL CLIMB A FEW MORE DEGREES. HIGHS FROM 97 AND 101 DEGREES ARE LIKELY BY LATE AFTERNOON. THE HEAT COMBINED WITH HUMID CONDITIONS WILL PRODUCE HEAT INDICES FROM 103 TO 109 DEGREES. THE HOTTEST CONDITIONS WILL REMAIN ALONG AND WEST OF INTERSTATE 55. TEMPERATURES TONIGHT WILL ONLY FALL INTO THE MID 70S...WHILE AFTERNOON HIGHS FOR THE NORTHWEST PORTIONS OF THE AREA WILL BE NEAR 100 AGAIN ON WEDNESDAY. THE HEAT ADVISORY WILL CONTINUE FOR AREAS ALONG AND NORTHWEST OF A LINE FROM WINNSBORO LOUISIANA...TO JACKSON TO EUPORA MISSISSIPPI INTO WEDNESDAY EVENING. HEAT INDICES WILL RANGE FROM 103 TO 108 DEGREES IN THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 7
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 204 PM CDT TUE JUL 29 2008 MSZ066-291945- JONES MS- 204 PM CDT TUE JUL 29 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN WAS LOCATED 6 MILES WEST OF OVETT AT 204 PM CDT...MOVING WEST AT 19 MPH. HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS. PEOPLE IN SOUTHERN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY. 7
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 221 PM CDT TUE JUL 29 2008 MSZ072-073-292000- LAMAR MS-MARION MS- 221 PM CDT TUE JUL 29 2008 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BAXTERVILLE AT 221 PM CDT...MOVING WEST AT 7 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHEASTERN MARION AND SOUTHWESTERN LAMAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
The Mobile radar (KMOB), 121 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
6 hail, 4 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Quarter sized hail fell in Petal.
A couple buildings sustained roof damage in Hattiesburg.
Heavy rain, on the order of 3 to 4 inches an hour, fell across a large portion of Hattiesburg. This intense rain flooded numerous streets, several of which had to be closed, along with 18 apartments and 3 homes.
Numerous trees were blown down just north of Bassfield and toward Prentiss. A few power lines were down as well.
Several trees and power lines were blown down around Prentiss.
A few trees were blown down along with many large limbs.
Lightning struck the Bouge Chitto Baptist Church and damaged the steeple.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127322, 127350, 127323, 127330, 127338, 127340, 127342, 127344, 127347, 127348, 127352, 127375.